Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Wilmington, NC

June 27, 1997Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 27, 1997, 1:45 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1997, 1:45 PM EDT (17:45 UTC)
Expired
Jun 27, 1997, 2:30 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:54 PM EDTHail 0.75Old Dock, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 271747 RRA
SVRILM
NCC047-019-271830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT FRI JUN 27 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...SOUTHERN COLUMBUS COUNTY AND BRUNSWICK COUNTY

 
AT 143 PM EDT...DOPPLER RADAR INDICATED WINDS IN EXCESS OF 58 MPH
31 MILES NORTHEAST OF MRYTLE BEACH OR 4 MILES NORTHEAST OF PIREWAY
MOVING EAST AT 25 MPH.

THIS STORM IS EXPECTED TO MOVE NAKINA AND ASH BY 2 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:13 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 10:13 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1011 AM EDT FRI JUN 27 1997

RDU: MINOR TWEEKS. THIS AFT...CNTRL CST/S CST/CSTL PLN...M/CLDY WITH
SCT SHWRS/PSBL TSTMS. CLDS WILL KP TEMPS IN THE 80S. FAR NRN AREAS
UP NR ALBEMARLE SND THE FCST IS TRICKY...CLDS WILL PROB GIV WAY TO A
FEW INTERVALS OF SUN LTR THIS AFT.

DISC: THE FNT REALLY SEEMS TO BE BACK IN VA WHERE THERE IS AN ACTUAL
AIRMASS CHANGE WITH LWR DWPTS. S OF THE FNT OVR ERN NC A TROF OR WND
SHFT TO THE N HAS SETTLED SWD TO NR SC BRDR. ATMOS IS STILL MOIST AND
MODERATLEY UNSTABLE FRM ABT GREENVILLE ON S. THINK THERE WILL BE SCT
SHWRS/PSBL TSTMS ACRS THE REG THIS AFT. IF ENUF BINOVC OCCURS AND
TEMPS REACH 85 OR SO THE C-BRZ WILL ADD EXTRA CONVRG WITH ONSHR WNDS
COLLIDING WITH NRLY WNDS JUST INLAND. WE CAN BEEF UP CLDS A BIT S
CST AND JUST ALLOW FOR SHWRS/PSBL TSTMS FRM CSTL PLN ON S. FAR NRN
AREAS ARND ALBEMARLE SND ON N THERE COULD BE SOME INTERVALS NOF SUN
THIS AFT AS DRIER AIR PUSHES SWD.

CWF: N/NE FLOW UP N THIS AFT. DOWN S WNDS GOING N NOW WITH TROF AHEAD
OF FNT...TUFF CALL WHETHER THEY STAY THAT WAY ALL AFTERNOON WITH SOME
HEATING GETTING INVOLVED. NO FLAGS.

.MHX...NONE.
GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:30 PM EDTFlash Flood WarningILMBrunswick, New Hanover2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.